Asthma is well known to be triggered by specific immune factors such as aeroallergen exposures. There are, however, several important nonallergic triggers for the development of asthmatic bronchial obstruction. Two of the most important are aspirin and related nonsteroidal anti-inflammatory drugs (NSAIDS) and exercise. Both can provoke airway responses in the setting of established symptomatic aeroallergen-induced asthma or in isolation. These two nonspecific triggers may also share pathophysiologic mechanisms, including mast cell and leukotriene-related pathways, and may be related to vascular response–mediated airway narrowing.
The first report of aspirin-induced asthma (AIA) was that of Hirschberg in 1902. Six decades later, the association between aspirin sensitivity, asthma, and nasal polyps was documented in a classic paper by Samter and Beer.1 In 1928, the clinical importance of sensitivity to aspirin was highlighted by van Leewen, who challenged 100 asthmatics with aspirin, provoking bronchoconstriction in 16. Several others2,3 have made similar observations, documenting a prevalence of aspirin sensitivity in asthmatics that ranges from 5% to as high as 30%, depending on the characteristics of the asthmatics studied (severity increases risk) and the criteria applied to make the diagnosis.
Aspirin was originally recognized as the first drug capable of precipitating asthma. With the development of chemically related analgesic and nonsteroidal anti-inflammatory drugs (NSAIDs) after 1950, other agents were found to exacerbate asthma. In a study of 781 asthmatics observed over a period of 2 years, drugs were noted to provoke asthmatic airway responses in 10.5% of patients.4 Reactions to NSAIDs were thought to be responsible for 77% of all cases, with aspirin accounting for two-thirds of the reactions to NSAIDs, or nearly 50% of all cases of drug-induced asthma. Therefore, although aspirin is the most common drug to induce asthma and the most common NSAID to cause asthma, other NSAIDs are responsible for an important number of these reactions.
Reactions to aspirin take two distinct forms: Cutaneous—most commonly characterized by urticaria and angioedema,5 and respiratory—characterized by rhinoconjunctivitis and bronchospasm.6 The cutaneous reactions that develop after the ingestion of NSAIDs include hives with or without angioedema, may develop in individuals with a history of chronic urticaria or healthy individuals, and are the result of exposure to a single drug in this class or to one of multiple NSAIDs.5 The wide spectrum of underlying variables suggests that the pathogenic processes leading to these clinical presentations are diverse. The fact that a great majority of patients were able to tolerate the same NSAIDs before the development of the urticarial process, suggests that the NSAIDs interact with an underlying urticarial tendency but do not directly and independently cause the hives. This explains why the avoidance of NSAIDs does not eliminate the urticarial symptoms in all patients. However, the identification of the reaction as one provoked by a single or by multiple ...